Should I follow up to confirm diagnosis? If I should, how or what should I do next?

Hi everyone,

Great to find lots of useful info in here. But still, I have a few questions and would like to hear some advices.


30 year-old female; Known drug/antibiotics allergy in childhood (face swollen and hives whole body); Moved into a new house 1-2 years ago. Myself have/family history of chronic rhinitis. Consulted w ENT and tested for allergen (blood test), but couldn't find a particular allergen (either allergic or non-allergic rhinitis); Done blood test, pulmonary function test, chest X-Ray and came out normal.


Down with a flu in Feb 2014. Then the dry cough and chest tightness dragged on and off for 2-3 months, especially early morning, cold air/drink and laughs. Symptoms were getting worse and my primary care/PCP prescribed an albuterol inhaler for temporary relief (it helped for my symptoms). 2 months later, experienced coughing fit at night. Could hear a little whistling sound if cough really hard. As it's bothersome and used the inhaler more often, I visited urgent care next morning. UC doc suspected asthma/cough-variant asthma so started 3-month trial of Singulair/generic. Symptoms improved after a week.

I did experience an edge of breathlessness (cough & chest tight) when my co-worker burned her lunch via microwave, which caused lots of smoke in my office. Fortunately, symptoms gradually faded out an hour later w/o using my inhaler.

So now I am on few meds for long-term:

- Flonase nasal spray (generic) x1 daily (recently stop refilling but keep using neti-pot)

- Singulair (generic) x1 daily at bedtime (have been taking for over a year)

- Claritin/Zyrtec x1 PRN

- Proair Albuterol inhaler x2 puffs PRN

I asked my PCP if I have asthma. She said it's only allergies coz I don't wheeze. But somehow she gave me a pneumococcal shot and keep authorizing to refill the generic Singulair. No visit for any review so far. Actually my inhaler expired in Sept 2015. I asked her if I should refill and she said I can keep using it as I don't use that much...

Later, I visited UC for other issue (persistent rash around ears after using Rx cream for scabies). The UC doc, who also a dermatologist, said it may be allergy-related/contact dermatitis as I have atopic diathesis. He noticed that I have record of using inhaler and asked if I have asthma. I said not sure but occasionally used the inhaler (3 times in 2015 so far). Then he said I probably have asthma (allergy-related) as my symptoms respond to the inhaler.

So I wonder...

If I should follow up (or do anything) to confirm the diagnosis of asthma? I do occasionally have symptoms but mild (hope fall-winter will be ok too). The problem is I have to go through my PCP for further progress/referral...Thoughts?

Thank you so much!


2 Replies

  • Please see the message I sent on Salicylate Allergy. Google Salicylate Allergy you can get a lot of information. Sorry write access is only for heart UK not there.

  • Hello,

    As I do not have write access I am sending this information as a message.

    I am afraid not many GPs understand the allergy problem!

    Please list all the food each day and see how your body react and eliminate one by one and you can find which food can give you the problem. I started by first not having breakfast and having early lunch and so no.

    to avoid my issues I am on once a day Zeritk. My problem goes back to college days or even earlier. Only 30 years ago this Salicylate Allergy was identified. You can Google Salicylate Allergy to find more information.

    Salicylate Allergy:

    In this article

    What Are the Symptoms of a Salicylate Allergy?

    Salicylates are chemicals found naturally in plants and are a major ingredient in aspirin and other pain-relieving medications. They are also found in many fruits and vegetables , as well as in many common health and beauty products.

    What Are the Symptoms of a Salicylate Allergy?

    The degree of reaction to salicylates can vary based on multiple factors. Typically, the content of salicylates can vary from one item to another and even among batches of the same item from the same source. Additionally, the degree of salicylate sensitivity can vary from person to person. People with a low salicylate tolerance may have an allergic reaction if more than a small amount of salicylate is consumed. Symptoms of a salicylate allergy vary but may include:

    •Asthma-like symptoms, such as trouble breathing and wheezing


    •Nasal congestion

    •Changes in skin color

    •Itching, skin rash, or hives

    •Swelling of the hands, feet, and face

    •Stomach pain